Alert archive / Wyoming / High Wind Warnings in 2022

High Wind Warning 2, NWS Riverton, WY

January 4, 2022Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Jan 4, 2022, 1:42 PM MST for Sweetwater County, Wyoming. It took effect at Jan 5, 2022, 2:00 AM MST. It was in force for 13 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 4, 2022, 1:42 PM MST (20:42 UTC)
In effect from
Jan 5, 2022, 2:00 AM MST
Expired
Jan 5, 2022, 2:47 PM MST
In force
13 hr
Issued by
NWS Riverton, WY

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 5, 8:09 AM MSTNON-TSTM WND GST 608 Se Reliance, WYASOS STATION KRKS ROCK SPRINGS AIRPORT.
Jan 5, 2:02 PM MSTNON-TSTM WND GST 608 Se Reliance, WYASOS STATION KRKS ROCK SPRINGS AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS75 KRIW 042042
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
142 PM MST Tue Jan 4 2022

WYZ019-020-042145-
/O.CAN.KRIW.HW.W.0001.000000T0000Z-220105T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
142 PM MST Tue Jan 4 2022

...HIGH WIND WARNING IS CANCELLED...

Winds associated with today's cold front have moved through the 
region, and winds are now below high impact criteria. Winds will 
continue to decrease through the afternoon and evening hours.

$$

WYZ027-042145-
/O.CAN.KRIW.HW.A.0001.220105T0900Z-220106T0300Z/
South Lincoln County-
Including the cities of Kemmerer and Cokeville
142 PM MST Tue Jan 4 2022

...HIGH WIND WATCH IS CANCELLED...

Impactful strong winds are still expected Wednesday, but due to 
an increase in forecast snowfall amounts and intensity, this area
will be covered by winter weather highlights instead.

$$

WYZ028>030-051400-
/O.UPG.KRIW.HW.A.0001.220105T0900Z-220106T0300Z/
/O.NEW.KRIW.HW.W.0002.220105T0900Z-220106T0300Z/
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
142 PM MST Tue Jan 4 2022

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 8 PM MST WEDNESDAY...

* WHAT...West and northwest winds 30 to 40 mph with gusts up to 
  65 mph possible. Periods of snow and blowing snow could also 
  lower visibility and make roads slick.

* WHERE...Rock Springs and Green River, Flaming Gorge and East
  Sweetwater County. This includes I-80 across portions of
  southern Wyoming.

* WHEN...From 2 AM to 8 PM MST Wednesday.

* IMPACTS...Travel could be hazardous, as the combination of wind
  and snow could greatly reduce visibility and increase the
  blowover risk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
2 follow-up statements
539 
WWUS75 KRIW 051146
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
446 AM MST Wed Jan 5 2022

WYZ028>030-060015-
/O.CON.KRIW.HW.W.0002.000000T0000Z-220106T0300Z/
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
446 AM MST Wed Jan 5 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* WHAT...West and northwest winds 30 to 40 mph with gusts up to 
  65 mph possible. Periods of snow and blowing snow could also 
  lower visibility and make roads slick.

* WHERE...Sweetwater County. This includes I-80 across portions 
  of southern Wyoming.

* WHEN...Until 8 PM evening.

* IMPACTS...Travel could be hazardous, as the combination of 
  wind and snow could greatly reduce visibility and increase the 
  blowover risk or slide offs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. In a parking lot, park into the
wind to minimize the possibility of your car door hitting another
parked vehicle. Keep two hands on your steering wheel in case of 
a sudden, strong wind gust.

&&

$$

Team Riverton/21
150 
WWUS75 KRIW 052147
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
247 PM MST Wed Jan 5 2022

WYZ028>030-052300-
/O.CAN.KRIW.HW.W.0002.000000T0000Z-220106T0300Z/
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
247 PM MST Wed Jan 5 2022

...HIGH WIND WARNING IS CANCELLED...

Wind speeds have fallen below warning thresholds, but gusts of 40
to 50 mph will remain possible through the rest of the afternoon.
Therefore, the high wind warning will be allowed to expire. 

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 4, 10:49 AM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Jan 4, 10:49 AM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1049 AM MST Tue Jan 4 2022

.SHORT TERM...(Today through Thursday)
Issued at 542 AM MST Tue Jan 4 2022

Ongoing snow over the west will continue to drift southward, and
become lighter, and not as widespread by mid-morning. Have kept
the current winter weather advisory unchanged, but the day shift
might be able to cancel before the current expiration of 11 AM.
The other issue will be strong to high wind across the south,
northeast to Natrona County from a tight pressure gradient and
strong winds just off the surface. A Pacific cold front pulling
east across the south looks to provide high wind for a few hours
before decreasing to below high wind criteria by midday.

The strong to high winds across northern Johnson County will
subside in wake of a Canadian cold front pulling south, east of
the Divide today. In wake of this cold front, some snow showers
are expected over the north today. This front will pull across
northern Johnson County by around 8 AM, which will shut of the
high winds. This cold front will have a hard time pulling south
across the Wind River Basin and Natrona County. Thus the high wind
across southeast Fremont and Natrona counties are expected through
the day.

Temperatures, in wake of the cold front, are expected to drop
which will impact Johnson County and northern Bighorn Basin being
most impacted. Thus highs in those areas are likely this morning.

Some snow is expected over the west this evening, before
increasing in coverage and intensity by around midnight as a
left-entrance region of a strong jet stream pulls into the area.
This is in addition to a moist westerly orographic, and weak
disturbances in the flow will all combine with significant snow
over the west late tonight and Wednesday. On Wednesday, an Arctic
cold front will pull south, east of the Divide with good chances
of light to moderate snow from a decent 700mb convergence, and
some isentropic flow over the front. A few inches of snow are
expected from this during the day. Bitterly cold temperatures are
expected in wake of this front. Also high winds should develop
over the south on Wednesday from a combination of a right-exit
region of an upper jet producing subsidence which will allow for
the strong winds aloft to mix down, as well as, a tight pressure
gradient developing.

Models suggest a lull in the heavy snow over the west Wednesday
night, before picking back up on Thursday from a combination of
isentropic upglide, warm air advection, along with some upper
level jet dynamics. Debated about ending the winter storm watch
over the west by around 00Z Thursday as the previous shift did.
However, a moist west to northwest flow has the potential for
steady snow to continue Wednesday night. Thus decided to have a
longer winter storm watch instead of ending highlights around 5 PM
Wednesday evening with highlights probably needed again on
Thursday.

.LONG TERM...(Thursday night through Monday)
Issued at 542 AM MST Tue Jan 4 2022

Brief transitional ridging will be in place for Friday, with a
northwest mid-level flow over the area. This will keep snow showers
limited to northwest Wyoming for the most part, with warmer highs
across most of the area. By Friday evening the next Pacific trough
should be on the doorstep. This one does not seem to have as much
moisture as the prior systems this week, but should still keep snow
going across the west Friday night through Saturday. The heaviest
snow rates will likely be before sunrise Saturday morning as a jet
maxima passes over the state. This quick trough looks to move out
Saturday night, leaving a drier northwest flow across the area
through the end of the period as stronger ridging develops.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1048 AM MST Tue Jan 4 2022

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

A series of fronts dive down from the north through the period with
MVFR to local IFR due to snow showers at times. The greatest
reduction in conditions will be Wednesday morning through the
afternoon. Strong winds will occur this afternoon for all terminals
as the first front passes through. Winds decrease overnight, but
once again increase Wednesday morning ahead of the next front that
moves through Wednesday afternoon. This front will bring snow for
all during the day on Wednesday, and lead to MVFR and possible IFR
conditions. Fresh snowfall and strong winds will result in BLSN at
times.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

MVFR conditions will prevail at KJAC through 08Z dropping back to
IFR by that time. KBPI and KPNA will see VFR until around 10Z when
-SN moves back in with MVFR likely and IFR possible. Quite windy at
KRKS today, then decreasing after 00Z, but still gusty. KJAC remains
windy over the next 24 hours. All terminals will be windy Wednesday
afternoon. BLSN could reduce VIS Wednesday afternoon. Mountains will
be frequently obscured through the period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 542 AM MST Tue Jan 4 2022

Significant snow is expected at times across the west over next
few days. Light to moderate snow is expected Wednesday east of the
Divide. A strong cold front will push south, east of the Divide
today, and then across the rest of the area Wednesday afternoon
into Wednesday night. Ahead of the cold front, strong west to
southwest winds are expected, with breezy northerly winds in wake
of the cold front. Ahead of the cold front, smoke dispersal will
be good to very good, while poor smoke dispersal is expected
behind the cold front.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Wednesday evening for
WYZ027>030.

High Wind Warning until 5 PM MST this afternoon for WYZ019-020.

Winter Weather Advisory until 11 AM MST this morning for WYZ001-
012>014-023>025.

Winter Storm Watch from this evening through Thursday afternoon
for WYZ012>014-023>025.

&&

SHORT TERM...Murrell
LONG TERM...Myers
AVIATION...Rowe
FIRE WEATHER...Murrell
Hazardous weather outlook, Jan 4, 4:29 AM MST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
429 AM MST Tue Jan 4 2022

WYZ001>020-022>030-051300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
429 AM MST Tue Jan 4 2022

...Winter Weather Advisory in effect over the far west through 11
AM this Morning...

...Winter Storm Watch for portions of the West from 11 PM Tonight
through 5 PM Thursday...

...Multiple High Wind Warnings and Watches across the South and
far East...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Strong to high winds are expected over the south and portions of
central Wyoming. Significant snow over the west this morning.
Significant snow returns to the west beginning around 11 PM.
Please see the high wind and winter weather statements for more
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thursday...Significant snowfall is likely over
portions of the west with a possible lull in the heavy snow
Wednesday night. Some accumulating snow is expected east of the
Divide on Wednesday. Strong to potentially high winds across the
south Wednesday. Bitter cold temperatures especially east of the
Divide Wednesday.

Friday and Saturday...Snow is expected to continue at times over
the west.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts. Thank you.

TEAM RIVERTON

In the hours before

Local storm report, Jan 4, 8:39 AM MST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
839 AM MST TUE JAN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     NON-TSTM WND GST 8 SE RELIANCE           41.60N 109.07W
01/04/2022  M65 MPH          SWEETWATER         WY   ASOS

            ASOS STATION KRKS ROCK SPRINGS AIRPORT.

&&

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 2:33 PM MSTWind Chill WarningRIWJohnson29 hr
Jan 4, 2:33 PM MSTWinter Storm WarningRIWFremont, Lincoln, Sublette, Teton53 hr
Jan 4, 2:33 PM MSTWinter Weather AdvisoryRIWBig Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 5 more4 days

Nearby

High Wind Warnings in Wyoming, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.